Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 11:47 AM CDT for 4 counties in Iowa. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 11:47 AM CDT (16:47 UTC)
- Expired
- Aug 10, 2020, 12:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Black Hawk County, IA, Grundy County, IA, Hardin County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:58 AM CDT | TSTM WND GST 75 | 2 Sw Conrad, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
935
WUUS53 KDMX 101647
SVRDMX
IAC013-075-083-171-101745-
/O.NEW.KDMX.SV.W.0150.200810T1647Z-200810T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1147 AM CDT Mon Aug 10 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Hardin County in central Iowa...
Southwestern Black Hawk County in northeastern Iowa...
Northern Tama County in central Iowa...
Grundy County in central Iowa...
* Until 1245 PM CDT.
* At 1147 AM CDT, a severe thunderstorm was located near Eldora,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eldora, Grundy Center, Hudson, Reinbeck, Dike, Conrad, Wellsburg,
Union, Steamboat Rock, Holland, New Providence, Beaman, Lincoln,
Whitten, Morrison, Owasa, Pine Lake State Park, Tf Clark State Park
and Eldora Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9230 4222 9230 4221 9274 4221 9328
4247 9320 4248 9251 4230 9229
TIME...MOT...LOC 1647Z 262DEG 48KT 4229 9310
HAIL...1.00IN
WIND...60MPH
$$
Cogil3 follow-up statements
742
WWUS53 KDMX 101700
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1200 PM CDT Mon Aug 10 2020
IAC013-075-083-171-101745-
/O.CON.KDMX.SV.W.0150.000000T0000Z-200810T1745Z/
Hardin IA-Black Hawk IA-Tama IA-Grundy IA-
1200 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN HARDIN...SOUTHWESTERN BLACK HAWK...NORTHERN TAMA AND
GRUNDY COUNTIES...
At 1159 AM CDT, a severe thunderstorm was located 7 miles east of
Conrad, or 8 miles south of Grundy Center, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Eldora, Grundy Center, Hudson, Reinbeck, Dike, Conrad, Wellsburg,
Union, Steamboat Rock, Holland, New Providence, Beaman, Lincoln,
Whitten, Morrison, Pine Lake State Park, Tf Clark State Park and
Eldora Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage across the warned area. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4230 9230 4222 9230 4221 9274 4221 9327
4247 9314 4248 9251 4230 9229
TIME...MOT...LOC 1659Z 266DEG 43KT 4225 9272
HAIL...1.00IN
WIND...70MPH
$$
Cogil947
WWUS53 KDMX 101728
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1228 PM CDT Mon Aug 10 2020
IAC083-101737-
/O.CAN.KDMX.SV.W.0150.000000T0000Z-200810T1745Z/
Hardin IA-
1228 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARDIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and northeastern Iowa.
LAT...LON 4230 9230 4222 9230 4221 9265 4248 9273
4248 9251 4230 9229
TIME...MOT...LOC 1727Z 262DEG 48KT 4229 9224
$$
IAC013-075-171-101745-
/O.CON.KDMX.SV.W.0150.000000T0000Z-200810T1745Z/
Black Hawk IA-Tama IA-Grundy IA-
1228 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN BLACK HAWK...NORTHEASTERN TAMA AND NORTHEASTERN
GRUNDY COUNTIES...
At 1227 PM CDT, a severe thunderstorm was located near La Porte City,
or 13 miles northwest of Vinton, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hudson, Reinbeck, Dike, Morrison and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage across the warned area. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4230 9230 4222 9230 4221 9265 4248 9273
4248 9251 4230 9229
TIME...MOT...LOC 1727Z 262DEG 48KT 4229 9224
HAIL...1.00IN
WIND...70MPH
$$
Cogil329
WWUS53 KDMX 101740
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1240 PM CDT Mon Aug 10 2020
IAC013-075-171-101749-
/O.EXP.KDMX.SV.W.0150.000000T0000Z-200810T1745Z/
Black Hawk IA-Tama IA-Grundy IA-
1240 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLACK HAWK...
NORTHEASTERN TAMA AND NORTHEASTERN GRUNDY COUNTIES WILL EXPIRE AT
1245 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, an
additional Severe Thunderstorm Warning remains in effect in portions
of Tama and Black Hawk Counties.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and northeastern Iowa.
LAT...LON 4230 9230 4222 9230 4221 9265 4248 9273
4248 9251 4230 9229
TIME...MOT...LOC 1739Z 262DEG 48KT 4231 9205
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 930 AM CDT Mon Aug 10 2020 .UPDATE... Issued at 929 AM CDT Mon Aug 10 2020 Line of severe convection moving into west-central Iowa continues to intensify this morning. Plenty of instability out of ahead of this line and judging by the previous wind reports, there is a well established cold pool. Downdraft CAPE ranges from 1000-1500 J/kg with effective shear 30-40 knots in the vicinity of the convection. Further east however, the 0-6km shear is currently not conducive for sustainable strong storms as it is barely 25 knots as far east as Interstate 35. The outflow from this storm has been producing severe wind gusts in the southwest part of the state and appears the outflow remains connected with the main convection in Crawford County. Expecting the Des Moines Metro to get impacted by this line b/t 11 AM to 12 PM and potentially with severe winds. && .DISCUSSION.../Today through Sunday/ Issued at 245 AM CDT Mon Aug 10 2020 We are anticipating another active morning across portions of the forecast area as an approaching shortwave trough and associated surface front trigger convective development. As of 07z radar returns were quite isolated with small convective complexes noted in northeast Nebraska and near the Twin Cities. Hi-res models initiate more thunderstorm activity in the next few hours as deeper kinematic ascent overspreads the area. Favored corridor this morning continues to be northern Iowa, although convective evolution remains in question especially given the poor performance of the hi-res model suite last night. Sluggish progression of the upper wave keeps some degree of kinematic and thermal support for ascent over the area through much of the day, so expecting additional showers and storms along and behind a southerly sagging cold front. Hi-res models vary from isolated to widespread precip, so potential rainfall coverage and amounts are tough to pinpoint. Ample surface instability builds for a few strong to severe storms along the front later this afternoon and evening, mainly south of I-80. The corridor of stronger winds aloft lags behind the frontal boundary and limits deep layer shear, but should still be strong enough to support some organized updrafts capable of large hail and strong winds. It is worth noting that a faster frontal progression would push the threat south of the state border, but that hinges on the extent morning convection augments the cold front. Precip chances slowly wane across southern Iowa Monday night, giving way to a mainly dry Tuesday as a surface high pressure tracks through the state. Forecast is somewhat muddled over mid to late week. Zonal flow aloft eventually becomes southwesterly as a large trough drops into the northern Rockies. Models show multiple weak shortwaves within the mean flow crossing the region, but provide little agreement on timing/location. Favored areas of ascent and surface convergence are also rather nebulous, which makes it difficult to improve on the broad brushed low chance PoPs in the latest NBM output. Ensemble data continues to cluster highest precip chances around Thursday, but confidence in any sort of widespread precip event is low at this time. High temperatures remain seasonal in the 80s through most of the forecast period. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 617 AM CDT Mon Aug 10 2020 MVFR cigs and tsra associated with a cold front passage are the main forecast challenge through the current TAF period. MVFR cigs currently stretch from KFOD to KMCW, ahead of tsra activity moving out of SD. This is expected to impact terminals in north central Iowa by mid to late morning. Confidence decreases further south toward KDSM, but model guidance suggests tsra holds off until late morning or afternoon. VFR conditions expected to prevail across the area by late this evening into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Podrazik DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 902 AM CDT Mon Aug 10 2020 IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are expected this morning and afternoon. The storms are likely to be severe with damaging winds. A few storms may also produce tornadoes along with some hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004>007-015>017-111415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ081>083-092>097-111415- Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. REV
In the hours before
Local storm report, Aug 10, 11:38 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND DMG 2 W ANKENY 41.74N 93.64W
08/10/2020 POLK IA PUBLIC
MAILBOXES BLOWN DOWN, ALONG WITH TREES AND
BRANCHES OF UNDETERMINED SIZE.
&&
JAZLocal storm report, Aug 10, 11:39 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND GST 3 SSW KNOXVILLE 41.28N 93.12W
08/10/2020 M71 MPH MARION IA AWOS
AWOS STATION KOXV KNOXVILLE AIRPORT.
&&
KLPLocal storm report, Aug 10, 11:42 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM TSTM WND DMG GRIMES 41.69N 93.79W
08/10/2020 POLK IA AMATEUR RADIO
MULTIPLE LARGE TREE LIMBS DOWN, LARGEST IS
EIGHT INCHES IN DIAMETER. EXACT TIME
UNKNOWN.
&&
JAZLocal storm report, Aug 10, 11:43 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND GST HUBBARD 42.31N 93.31W
08/10/2020 E70 MPH HARDIN IA EMERGENCY MNGR
NUMEROUS LARGE TREES DOWN. WINDS ESTIMATED
AT 70 MPH.
&&
FOWLELocal storm report, Aug 10, 11:44 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND DMG CUMMING 41.48N 93.76W
08/10/2020 WARREN IA TRAINED SPOTTER
SEVERAL LARGE TREES DOWN THROUGHOUT THE TOWN
OF CUMMING. TIME ESTIMATED BY RADAR.
&&
KLPLocal storm report, Aug 10, 11:47 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 5 WSW CUMMING 41.45NThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 10, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 46 min |
| Aug 10, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Aug 10, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Aug 10, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Polk | 49 min |
| Aug 10, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 43 min |
| Aug 10, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 40 min |
| Aug 10, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story and 1 more | 51 min |
| Aug 10, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 39 min |
| Aug 10, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk | 17 min |
| Aug 10, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 50 min |
| Aug 10, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more | 41 min |
| Aug 10, 11:28 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more | 47 min |
| Aug 10, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 38 min |
| Aug 10, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 47 min |
| Aug 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.